A drug found in many medicine cabinets has become a source of the newest and dangerous high for drug abusers, with doctors pointing to two local overdoses as proof of a disturbing trend.
Loperamide is the active ingredient in anti-diarrhea medication. The recommended dosage -- about four pills a day -- won't cause a high, but some are now taking a lot more.
Helping withdrawal is one goal, but some just want to get high.
"It's a concerning trend. We're seeing an increase in cases nationally and in California," said Dr. Chuck O'Connell, an emergency room physician and toxicologist at UC San Diego.
O'Connell described one case: "The patient fainted several times and while on the monitor, showed very irregular arrhythmias."
According to O'Connell, the patient stopped taking the pills and eventually recovered.
However, others haven't been as lucky.
A just-published study lists two recent deaths in New York. Overdoses have been linked to deaths of life-threatening irregular heartbeats in more than a dozen other cases in the last 18 months.
"I think it's time someone come in and regulate use in terms of massive quantities," said O'Connell.
The FDA says it's aware of the growing trend and plans a review.
Doctors say it's hard to tell how prevalent the problem is because many emergency room tests don't screen for loperamide.